MAUDE Adverse Event Report: DEPUY SYNTHES EXPEDIUM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

DEPUY SYNTHES EXPEDIUM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Model Number 179712740
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348)
Date of Event 04/29/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint investigation will be conducted if information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Breakage.Surgeon did posterior lumbar decompression and fusion operation on (b)(6) 2016.However, he found pain 2 months ago.And then he went to hospital on (b)(6) 2017 to have a check, it found the screw broke.The revision operation was taken on (b)(6) 2017.
 
Additional Manufacturer Narrative
The returned device was received with the shaft broken from the screw head.Optical imaging found two surface morphologies, a smooth and a grainy/rough region and progression lines which are indicative of fatigue failure.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.A trend analysis was conducted.No emerging trends were found requiring further actions.A definitive root cause for the polyaxial screw breaking cannot be positively determined.However, the fracture analysis report exhibits that two surface morphologies, a smooth and a grainy/rough region and progression lines which are indicative of fatigue failure.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
EXPEDIUM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
DEPUY SYNTHES
325 paramount drive
raynham MA 02767
MDR Report Key6862776
Report Number1526439-2017-10734
Device Sequence Number788116
Product Code NKB
UDI-Device Identifier10705034067896
UDI-Public(01)10705034067896
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K160904
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number179712740
Device Catalogue Number179712740
Device Lot NumberARCC7N
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/07/2017
Initial Date Received by Manufacturer 08/18/2017
Supplement Date Received by Manufacturer09/22/2017
Initial Report FDA Received Date09/13/2017
Supplement Report FDA Received Date10/13/2017
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age23 YR